Illinois, 2003

Damaging Wind in Illinois, September 26, 2003

September 26, 2003 · NWS LSX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 26, 1:00 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 26, 1:00 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
200 PM CDT FRI SEP 26 2003

.DISCUSSION...

COLD FRONT MAKING PROGRESS SOUTH...NOW ENTERING NORTHERN MO. MOD
RISK OF SVR WX THIS AFTERNOON AND THIS EVENING ACROSS ALL CWFA.
EXPECTING CONVECTION TO FIRE AHEAD OF COLD FRONT AND MOVE SOUTHEAST
ACROSS ENTIRE CWFA. THREAT OF LARGE HAIL AND TORNADOES AT
ONSET...SWITCHING TO A SEVERE WIND EVENT. POST FRONTAL PRECIPITATION
IN THE FORM OF SHOWERS OVERNIGHT BEFORE SKIES PARTIALLY CLEAR
TOMORROW MORNING. HAVE KEPT 30 POPS IN NORTHEAST ZONES TOMORROW
GIVEN COLD POCKET OF AIR ALOFT (-20 C AT 500MB) DIVING SOUTHWARD
FROM NORTHERN PLAINS.

THE EXTENDED FORECAST FEATURES BELOW NORMAL TEMPERATURES AND DRY
CONDITIONS UNTIL LATE IN THE WORK WEEK. MODELS AGREE ON THE UPPER
AIR PATTERN REMAINING AMPLIFIED THROUGH THE EXTENDED...WHICH IS
HIGHLIGHTED BY AN UPPER LOW OVER ONTARIO EMBEDDED IN A DEEPENING
TROUGH OVER THE CENTER OF THE CONUS AND A STRENGTHENING RIDGE OVER
THE ROCKIES. THE RESULT WILL BE A NORTHWEST FLOW ALOFT WITH
SHORTWAVES AND ACCOMPANING SURFACE COLD FRONTS DIVING SOUTH FROM THE
CANADIAN PRARIES REINFORCING THE COOL FALL CONDITIONS. TEMPERATURES
WILL BE 5 TO 10 DEGREES BELOW NORMAL WITH HIGHS IN THE 60S AND
LOWS IN THE 30S AND 40S.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.

CVKING
Hazardous weather outlook, Sep 26, 11:10 AM CST, 3 hours 38 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1210 PM CDT FRI SEP 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS ALL OF CENTRAL AND EASTERN MISSOURI...AS WELL AS
WEST CENTRAL AND SOUTHWEST ILLINOIS.  SOME CITIES IN THE MODERATE
RISK AREA INCLUDE ST LOUIS...COLUMBIA...JEFFERSON CITY...
FARMINGTON...QUINCY...HANNIBAL...LITCHFIELD...SPARTA AND SALEM
ILLINOIS.

SOUTHERLY WINDS ARE TRANSPORTING MOIST AND WARM AIR INTO THE REGION
THI AFTERNOON...WHILE A STRONG UPPER LEVEL DISTURBANCE IS DROPPING
SOUTHEAST FROM THE NORTHERN PLAINS.  THESE FEATURES WILL COMBINE TO
PRODUCE THE INSTABILITY AND WIND PATTERNS FAVORABLE FOR SEVERE
THUNDERSTORMS ACROSS THE MISSISSIPPI VALLEY.

THE STORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON OVER
NORTHERN MISSOURI...THEN RACE EAST INTO EASTERN MISSOURI AND
SOUTHERN ILLINOIS BY EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY
THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

TRUETT/CVKING

In the hours before

Local storm report, Sep 26, 2:44 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
344 PM CDT FRI SEP 26 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    LORAINE                   IL   1.75 INCH HAIL
09/26/03   ADAMS                          FROM SPOTTER

0325 PM    LIMA                      IL   1.75 INCH HAIL
09/26/03   ADAMS                          PUBLIC REPORT.

The radar

The St Louis radar (KLSX), 150 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
September 26, 2:48 PM CST
Where
Adams County, Quincy
Measured
55 kt (63 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
39.933, -91.400

A local television station reported several trees and power lines down in the southeast part of Quincy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374428.